Ask Your Pharmacist
What is Naloxone? My husband takes high doses of pain medication, and I’m afraid he may accidentally overdose.
We are hearing a lot about alarming numbers of Canadians dying from prescription opiates overdose. Opiates include prescription pain medication (morphine, codeine, oxycodone, methadone, and more) as well as street drugs (heroin, carfentanyl) and all are modified versions of chemicals found in the opium poppy. The majority of deaths are related to abuse of these highly addictive drugs, but accidental overdose from prescribed medications occurs as well. Naloxone (Narcan®) is an antidote to an emergency opiate overdose which can buy time to get medical help for someone who is overdosing. In New Brunswick, your local pharmacy carries Naloxone emergency kits for purchase (may be covered by drug plans). First aid programs are teaching participants how to use Naloxone, and Naloxone is showing up in more and more first aid kits around the province. If you are concerned about an accidental overdose, I absolutely recommend you have Naloxone on hand just in case. Although the risks are low when opiates are used regularly as directed, accidents do happen and Naloxone may save a life.
Oxycodone, methadone, morphine, and fentanyl are examples of prescription versions of opiates. Street drugs like heroin and carfentanyl are also in the opiate category. These drugs all work by activating opioid receptors in the brain, resulting in pain relief, as intended, but also prompting unintended side-effects of euphoria (feeling high), shallow breathing and slower brain activity. Toxic amounts of opiates cause so many receptors to activate that eventually the euphoria side effect becomes confusion and unconsciousness. Shallow breathing becomes suppressed to a point where it will stop completely. Naloxone is also an opiate, but instead of activating opiate receptors, it acts as a receptor blocker and stops other opiates in the system from activating receptors. This allows us to use it as an antidote.
Most Naloxone kits contain two vials that are drawn up by syringe and injected into the muscle of an individual who has overdosed. Your local pharmacy, first aid instructor, or 911 responder can help explain how to properly use Naloxone. Nasal sprays also exist and are likely to take over as the most readily available product, but at the moment, price is a barrier.
If you suspect someone is in an overdose, call 911. If Naloxone is available, the dose lasts 30-90 minutes, which means after that time the individual could go back into overdose. Good Samaritan laws protect those who help an individual in an overdose situation, meaning those who help will be protected even if they were using illegal drugs or have illegal drug paraphernalia on their person.
Ask your pharmacist about Naloxone if you have concerns about opiate medication and overdose risk. In my practice, I ensure patients starting on opiates are familiar with Naloxone and also have an exit plan of when and how their prescription opiates will be discontinued. Opiates still play a valuable role in modern medicine. Addiction is a real concern, but it is also important that people are not afraid to use medications as prescribed. Education is key, including identifying the signs of tolerance or overuse, to ensure safe use of prescription opiates.
Jared Mactavish (BSc., Pharm) is a pharmacist in Saint John. His opinions expressed in this newspaper are published for educational and informational purposes only, and are not intended as a diagnosis, treatment or as a substitute for professional medical advice, diagnosis or treatment. Send your questions to AskYourNBPharmacist@gmail.com.
Saint John pharmacist Jared Mactavish dispenses information and advice on a wide range of pharmacy questions in a regular column published in several newspapers.
If you have a question you’d like to see answered in his column, you can send it to him at AskYourNBPharmacist@gmail.com.